So here we are

Yesterday, I received a call from the rheumatologist's office asking if I could come in for an early appointment the next day. The test results were back, and they had a cancellation, so the timing was right. I said I could, and asked if they could tell me about my lab results. The woman on the phone declined to discuss it because she was a member of the office staff. So I settled in to wait. Knowing that I would soon find out about my condition and prognosis made me very antsy, very unsettled. I didn't sleep well, but I woke up feeling just about par. Time and a hot shower took care of most of the stiffness and by 8 am, I was on my way across town to see my doctor.

He went over the x-ray results first, assuring me that there was no discernible damage in the joints of my hands. He said there was damage to other joints - knees, hips, elbows, and shoulders, and that it was made evident by the grinding, crunching noise these joints make whenever I use them. He said my lab work was mostly good; liver and kidneys are functioning normally. No sign of Hep-C or any other communicable diseases. Then he got to the meat of it. The rheumatoid factor was high. The C-Reactive Protein test was abnormally high. The erythrocyte sedimentation rate was abnormal. And the anti-CCP level was abnormal. Given these results, the doctor was comfortable saying "probable RA complicated by Sjogren's Syndrome." He discussed treatment options with me, and we settled on Plaquenil (generic Hydroxychloroquine) as our first-line treatment. Plaquenil is an anti-malarial which has shown success in treating inflammation. Taking it might reduce the pain and swelling in my joints, and it might also prevent or slow long-term joint damage. Taking Plaquenil could keep me from becoming disabled, if it works and I tolerate it well. Taking Plaquenil could also cause changes in pigmentation of my skin. It could cause hair bleaching and/or hair loss. It can cause anemia, vomiting, nausea, and diarrhea. Taking Plaquenil could cause loss of vision. The chances of these more severe side-effects are relatively rare. The doctor says I can probably take Plaquenil for the next five years and do well with it. If it doesn't work, there are other DMARDs (Disease Modifying Anti-Rheumatic Drugs) that I can take. Their side-effects are different but no less scary.

Is it wrong of me to dread the idea of hair loss more than any of Plaquenil's other side effects? Sure, I hate the thought of losing my vision, but it is an extremely rare side effect and usually only occurs with usage lasting seven years or more, or in people over the age of 60, or with kidney disease. I am concerned about that, but I know that I will be carefully monitored for vision changes, and that they will reverse if I stop taking Plaquenil. For whatever reason, it is the idea of losing my hair that disturbs me the most. It even disturbs me more than the thought of walking with my stupid ugly cane for the rest of my life. I'm not really sure why the hair-issue bothers me so much, but I think it has to do with the idea that I inherited my red, curly hair from my father, and I really don't have anything else that was purely his. It is a link with him, and I don't want to lose it.

All in all, I think the visit was a positive one. I am glad to know that the treatment might help me remain mobile and able to work for a good while longer. I am very thankful not to be going on steroids at this point, though he did mention that as an option if I have pain or stiffness and swelling that are uncontrolled by the Plaquenil. Steroids damage your body so badly that I want to avoid them entirely if I can. The doctor recommended learning to swim and going to the therapy pool at the community center no less than twice a week if I can manage it for arthritis aerobics and mobility classes. He also said that I need to rest when I'm tired, work from home when I can, and limit activities that cause pain. Right now, that's almost everything. Plaquenil takes about six months to really make a difference to RA symptoms. Changes can be noted as early as two months, but he said I should not hold my breath for that. Six months - the year will be half-over before I have any discernible relief.

Tomorrow, I go see an optometrist for vision field testing prior to starting Plaquenil. If that goes well, I might start taking it next week. I look forward to this with a mixture of hope and fear. The what-ifs that I usually try to keep at bay are speaking strongly in the back of my head. I am trying to concentrate on the positive ones; what if Plaquenil works, and I feel better?


Comments

  1. I have never heard of Sjogren's Syndrome. What does it do? What is it? Is it hereditary? Is it contagious?

    On the other side, I completely understand the fear of losing your hair. I have wanted to have long hair my entire life. Now that I have it, I'd be terrified if I were facing that and probably not as concerned about the eyes for the reasons you specified. However, I had a friend I used to work with named Linda. She got Cancer and fought it hard with chemotherapy. When the first clump came out she shaved it all off and collected a fantastic selection of brightly colored scarves that she wore. She said, making the choice to cut it off made her feel better because she had control of that instead of the cancer winning.

    In the event that hair loss occurs, I will do one of two things for you. I can send you a variety of nifty colored caps that my mother-in-law and sister-in-law made. If that's something you feel you could use to deal with the loss. Further, if it comes to the point where you lose or choose to lose your hair because of this disease that is affecting you, I have some ideas. One of which I want so badly to type but I just can't bring myself to do it, yet.

    Much love and healing wishes sent to you.

    ReplyDelete
  2. Thanks Mare. If I do experience hair loss, I will probably use scarves and caps of all kinds, and maybe some interesting scalp-art courtesy of my kids. However, I am hopeful that it won't be a side effect I experience. I have taken years to grow my hair to this length and I really don't want to lose it.

    ReplyDelete

Post a Comment

Popular posts from this blog

Prologue: The Pied Piper

The Importance of Access

Hope is in Short Supply